Friday, September 9, 2011

More on Lip Swelling -- Make Lemonade!

Larry Jellison, who has added so much to the discussion on lip swelling, recently wrote this to me on the topic: 

When the lips are messed up from supplements and meds, my opinion is, go ahead and practice.  Don't get upset about how you may sound.  Practice the best you can.  Many aspects of horn playing are worse-- tone, accuracy, high range, intonation.  But, try really hard to play the best you can.  With super concentration, you can play better.  This kind of practice improves one's overall horn playing then when the lips are in good condition.  Practice when playing is bad does bring overall improvement.
I love his making-lemonade-out-of-lemons attitude.  Thanks, Larry.  

Another horn player has added an item on krill oil to the list of things that can trigger lip swelling.  See this new entry, #20


  1. I have knowingly been struggling with lip swelling for a year that adversely affects my horn playing. The struggle may have occurred much longer; I just didn't know that it was going on until Dave Stoller recognized the symptoms I was having after he read my comments about my playing that I posted on a hornlist. David e-mailed me and told me my problem could be lip swelling,and he suggested some solutions.

    I started studying my condition and studied how food, supplements, and medications affected my horn playing. Hypertension medications were the worst, and I went through different hypertension meds to find some that worked the best for my horn playing. I finally got down to taking only beta blockers (atenolol, propranolol) and a diuretic (water pill- hydrochlorothiazide (HCTZ)). I had always taken the HCTZ once a day away from my horn playing time, as I assumed that it would be a problem. My doctor then doubled my HCTZ dosage to 25 mg. twice a day. I could no longer keep this med away from my horn playing. When I doubled the dosage of HCTZ, I noticed a remarkable improvement to my horn playing. I then tested this further by dropping off the med for a few days, played horn, then resumed taking the med, followed by playing horn. The beneficial effect could be noticed a within a few hours of resuming the med. All aspects of my horn playing improved, most notably tone, accuracy, dexterity, high range, and endurance. I noticed that my lips felt roomier in the mouthpiece, and the increased room actually created a minor temporary problem of needing to strengthen my lip support structure within the mouthpiece. I will check later to whether I can downsize to a smaller mouthpiece rim; for now I will stay on the Laskey 85G. The amount of improvement is significant, and I am able to play more confidently.

  2. Larry, thanks so much for sharing your experience. This is a significant contribution to the brass community. I believe many horn players struggle with these issues because the article about lip swelling is the most popular & frequently visited article on my blog.